ADHD / Anxiety / Medications

The Quest For Treatment Perfection

Back in 2010, I experienced the onset of what I now know is an atypical migraine manifestation (I have chronic migraines that manifest as severe vertigo and cognitive impairment…vestibular migraine). I take a medication for it, which coincidentally happens to be a psychoactive medication: Nortriptyline. It’s an old tricyclic antidepressant (it’s also beneficial to some people with ADHD and can be beneficial if you have anxiety). These days they don’t really prescribe it much to depressed people because you can actually o.d. on it and kill yourself (and why would you give something like that to depressed people). It also gives people lots of side effects. Generally I don’t seem to have any side effects from it…but it does have an impact that I have lived with for a while…but don’t really like.

The migraine disorder left me seriously cognitively impaired (turned my thoughts into molasses, and I’m usually a very quick thinker…I lost my ability to think, to form full sentences, to speak effectively). When I started taking the medication it made me much better. I always say within 5 hours (after months of disability) I was 80% back to normal. It took a long time to get back up to 90% as the meds did their thing and my body and mind adjusted. It took even a bit longer to get to about 95%. It was similar to what my mother went through in recovering from a head injury. And I’ve never gotten back the last 5%.

After three years of waiting, my theory about that last 5%? Is that this impairment is from the medication itself (when I’ve taken higher dosages of the medication this issue has worsened). And it really bugs me. And it does get in the way in terms of my work. I just had to ask one of my freelance clients to explain something to me for the third or fourth time – and let’s just say it’s not rocket science. I just can’t retain the steps of comprehension for this item in my mind – and my notes don’t seem to make sense to me either. It’s SO frustrating and it makes me want to stop taking the medication.

In other words – ADHD isn’t doing this to me, but a medication that may be helping me with my ADHD and anxiety IS. Do I care about that last 5%? Yes, I’ve been thinking about it for a long time now and I think I really do. I’m just afraid of the vertigo coming back (though it’s been very much at bay for a while) and I’m afraid of the impact this could have on the rest of my functioning (like maybe it’s just taking the edge off of some of my ADHD or anxiety issues and I’m so used to it that I’m taking it for granted now). I just can’t believe how many times I have to ask stupid-ass questions. I just had to write to my client and say “I’m sorry, you’re right, I don’t know why I can’t wrap my mind around this process and thank you for explaining that again”…but I think I DO know why I can’t and I think it’s a medication that’s supposed to be helping me.

Do I taper off the medication and see if the vertigo comes back? Do I risk the additional impact it may have if my anxiety and ADHD are not well-managed? Because the thing is…it’s not going to be a quick process. It may takes weeks to months before I’m back at my baseline. And then…perhaps I would need to start another medication to manage anxiety…which would take more weeks to months to adjust to. I just don’t know if it’s worth it, rocking the boat like that…but I really hate having to ask people incredibly stupid questions because I can’t QUITE think properly.

Arghhh.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s